New Jersey, 2009Damaging Winds and Lightning Strike in New Jersey, May 24, 2009
May 24, 2009 · NWS PHI · 4 events in 2 counties and zones
An approaching cold front helped trigger strong to severe thunderstorms across northern New Jersey during the late afternoon and early evening of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front helped trigger strong to severe thunderstorms across northern New Jersey during the late afternoon and early evening of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 24, 2:20 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, May 24, 2:20 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT SUN MAY 24 2009
.SYNOPSIS...
A COLD FRONT OVER THE FINGER LAKES OF NEW YORK AND NORTHWEST
PENNSYLVANIA WILL MOVE SLOWLY SOUTHEAST ACROSS THE MID-ATLANTIC
STATES TONIGHT AND SHOULD REACH PHILADELPHIA AROUND SUNRISE MONDAY
AND CLEAR SOUTHERN DELAWARE BY MONDAY AFTERNOON. THE FRONT WILL THEN
STALL OVER THE SOUTHERN DELMARVA REGION LATER MONDAY. IT WILL SLOWLY
RETURN NORTH AS A WARM FRONT AND PASS THROUGH THE REGION TUESDAY
NIGHT AND EARLY WEDNESDAY. ANOTHER COLD FRONT WILL CROSS THE AREA
LATE THURSDAY OR EARLY FRIDAY WITH HIGH PRESSURE SLOWLY BUILDING IN
BEHIND IT FOR NEXT WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE WRF-NMM INITIALIZATION WAS PRETTY CLOSE TO THE GFS WHICH HAS
BEEN BETTER SINCE YESTERDAY. NOT SHOCKING THAT A CLOSER CONVERGENCE
ABOUT TUESDAYS WEATHER HAS FOLLOWED WITH THE WRF-NMM CONSIDERABLY
FASTER WITH PRECIPITATION ONSET NOW. THIS FCST PACKAGE WILL CONTINUE
TO LEAN TOWARD THE GFS SOLUTION AS THE WRF IS TRENDING TOWARD IT.
LASTLY WHAT UNDER MORE FAVORABLE ENVIRONMENTAL OR CALENDAR
CIRCUMSTANCES COULD HAVE BEEN ANA HAS HELPED BATHE THE SERN CONUS IN
AMPLE MOISTURE, THE 850MB 12Z ANALYSIS IS CHOCK FULL OF MSTR AND
PRECIPITABLE WATER VALUES ARE GREATER THAN 100 PERCENT OF NORMAL
NEARLY EVERYWHERE EAST OF THE MISSISSIPPI RIVER.
ANOTHER FCSTG CONUNDRUM AS TO SVR POTENTIAL LATE THIS AFTN AND EARLY
THIS EVENING ACROSS THE NERN PART OF OUR CWA, WHICH BY STATING IT AS
SO IS ALMOST THE TYPICAL CLIMATOLOGY OF SVR WEATHER EVENTS AROUND
OUR REGION. ON THE ONE HAND WE HAVE THE COLD FRONTAL BOUNDARY
APPROACHING, THE ENTRANCE REGION OF THE H2.5 JET NEAR AND DECENT
INSTABILITY WITH SFC BASED CAPES APCHG 2000J. ON THE OTHER HAND WE
HAVE NO DPVA IN THAT AREA, MID LVL QVEC DIVERGENCE, BORDERLINE SHEAR
VALUES FOR SEVERE AND MID LVL LAPSE RATES OF ABOUT 5.5C/KM THAT IS
NOT EXACTLY VIGOROUS. THERE IS SOME MID LVL DRYING ON THE FCST
SOUNDINGS THIS AFTN THAT DOES ENHANCE THE DOWNDRAFT POTENTIAL, BUT
THAT IS SUPPOSE TO MOVE INTO NEW ENGLAND BY THIS EVENING. A
SLIGHTLY STRONGER SCALE THAN YESTERDAY WE COULD SEE A FEW SVR TSRAS
(WITH HAIL BEING FAVORED OVER WINDS BECAUSE OF THE LARGE CAPES ABOVE
THE FREEZING LEVEL) IN THE NORTHERN PART OF OUR CWA, BUT WE ARE NOT
EXPECTING ANY ORGANIZED EVENT TO EVOLVE.
ELSEWHERE ACROSS OUR CWA, THERE IS A SHEARING SHORT WAVE ACROSS THE
SOUTHERN PART WHICH HAS HELPED FORM THE SHRAS S OF OUR DELMARVA
ZONES SO FAR TODAY, BUT THAT IS EXPECTED TO MOVE OFSHR EARLY THIS
EVENING. CAPES AND LIFTED INDICES WOULD SUPPORT SOME ISOLATED
THUNDER, BUT THEN IT BECOMES CAN THE NORTHERN CONVECTION SUSTAIN
ITSELF DECISION. FCST SOUNDINGS ARE SUGGESTING IT COULD, BUT
NORMALLY WITHOUT A STRONG SHORT WAVE, THE TREND IS TOWARD WEAKENING
AND LESS AREAL COVERAGE WHICH WE FOLLOWED IN THE GRIDS AND ZONES
OVERNIGHT.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE COLD FRONT SHOULD BE NEAR PHL AROUND 10Z MONDAY IS EXPECTED TO
SLOW AS IT TRIES TO GET THROUGH THE H5 RDG TO ITS SOUTH. THERE IS
PRETTY GOOD MODEL CONSENSUS ABOUT 40N BEING CLOSE TO THE AREA TO CUT
OFF PRECIP CHANCES AND WE FOLLOWED THIS FOR MEMORIAL DAY. SVR
PARAMETERS ARE EVEN WEAKER FOR MONDAY AS THE FCST ENVIRONMENTAL
WINDS AND SHEAR VALUES ARE EVEN WEAKER AS IS THE OVERALL CAPE AND
MID LVL LAPSE RATES. YESTERDAY THERE WAS DOUBT AS TO WHETHER IT
WOULD EVEN THUNDER. THAT PART HAS SHOWN SOME INCREASE IN POTENTIAL
AS THERE IS NOW SOME SFC BASED CAPES DEPICTED BY THE MODELS. BUT
WITH THE FRONT WEAKENING AND NO FCST DPVA OR MID LVL QVEC
CONVERGENCE, WE WILL KEEP POPS IN THE CHANCE CATEGORY.
AS THE FRONT SLOWS AND SLOWS, THE PRECIPITATION FLAVOR SHOULD
TRANSITION FROM CONVECTIVE TO STRATIFORM. THE MODELS HAVE BEEN
TRENDING TOWARD A MORE NORTHWARD STALL AND A FASTER RETURN OF
PRECIPITATION, ACTUALLY TO THE POINT THAT THERE IS NO BREAK ANY
LONGER IN THE SOUTHERN PART OF OUR CWA. THE PIVOTING OF PCPN CHANCES
MAKES SENSE AS THERE SHOULD BE SOME DRY AIR FROM THE HIGH BUILDING
OVER NEW ENGLAND TO STALL OR ERODE THE ADVANCEMENT OF PRECIPITATION
IN THE NERN PART OF OUR CWA.
BUT COME TUESDAY IT SHOULD NOT MATTER AS A WAA RAIN SHOULD AFFECT
MOST OF OUR CWA BY EVENING. TIMING ISSUES HAVE PREVENTED US FROM
GOING CATEGORICAL ATTM AS IT MIGHT TAKE TIL THE EVENING TO ARRIVE
TWD NYC. WHILE THE AIR MASS IS TRENDING SLIGHTLY MORE UNSTABLE TO
OUR S AND SW, ABOVE THE DECK INSTABILITY ALOFT IS NOT YET THERE TO
INCLUDE THUNDER. THIS INSTABILITY TO OUR SW HAS AFFECTED THE QPF OF
THE GFS THAT OVERALL LOOKS TOO WET. THERE IS NO FCST INSTABILITY
OVER US AND THE FCST ISENTROPIC LIFT IS MODEST. WE HAVE SCALED BACK
THE QPF IN THE GRIDS IN LINE WITH HPC SOLNS.
THROUGHOUT THIS TERM WE HAVE NOT DEVIATED MUCH FROM MOS GUIDANCE FOR
MAX OR MIN TEMPS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
STILL LOOKS LIKE A WET START TO THE LONG TERM WITH MULTIPLE
PRECIPITATION CHANCES THROUGH FRIDAY AND THEN FOR NOW A WELL TIMED
DRY WEEKEND TO FOLLOW.
THE WAA INDUCED PRECIPITATION EVENT SHOULD BE FINISHING ITS ROUTE
THROUGH OUR CWA TUESDAY NIGHT. THERE ARE MODEL DIFFERENCES AS TO HOW
DRY WEDNESDAY WILL BE AS THE WRF-NMM IS ON THE SLOWER SIDE WITH THE
ONSET OF PRECIPITATION AND THE OVERNIGHT DGEX AS WELL AS THE LATEST
CAN GGEM DEVELOPING A LOW PRESSURE SYSTEM ON THE WARM FRONT WITH THE
CAN GGEM GIVING US A QUITE WET WEDNESDAY. WE ARE NOT SEEING THAT
SAME SOLUTION WITH THE HIGHER SKILLED SCORE MODELS (ECMWF/UKMET AND
GFS) AND FOR NOW WILL NOT BE FOLLOWING. THUS WEDNESDAY LOOKS LIKE A
DIRTY WARM SECTOR DAY WITHOUT MUCH OF A TRIGGER FOR SHRAS/TSRAS. WE
WILL OPT TO KEEP A LOW CHANCE IN WITH THE HIGHEST POPS IN THE CLIMO
FAVORED REGION OF OUR NWRN CWA.
HPC AND THE MEDIUM RANGE MODELS HAVE BEEN SHOWING A DOUBLE COLD
FRONTAL SOLUTION FOR FRIDAY AND SATURDAY SINCE YESTERDAY. THE MODEL
RUNS YESTERDAY WERE EMPHASIZING THE FIRST COLD FRONT AS THE REAL
DEAL WITH THE SECOND ONE HAVING AS MUCH TEETH AS A BUTTERFLY. THE
DIFFERENCE WITH THE OVERNIGHT AND 12Z RUNS IS WITH THE TIMING OF THE
CFP. WHAT LOOKED LIKE AN IDEAL SEVERE WEATHER EVENT ON THE 12Z RUNS
HAS NOT TIMED AS WELL WITH THE OVERNIGHT RUNS WITH THE FRONT
POSSIBLY TOO FAR NW ON THURSDAY AND TO INTO OUR CWA ON FRIDAY. SVR
PARAMETERS HAVE DROPPED FOR THURSDAY ON THE LATEST GFS PROBABLY
BECAUSE OF THE DIRTIER (CLOUDIER) STATUS OF THE WARM SECTOR. THUS
GIVEN THE UNCERTAINTY AND TRYING TO TREND TOWARD AN ENSEMBLE MEAN
SOME POP RECONFIGURATION WAS DONE WITH THIS FORECAST PACKAGE
EMPHASIZING OUR NW ZONES ON THU AND THEN SWITCHING TO OUR SE ZONES
ON FRIDAY. GETTING INTO THE SUMMER SEASON IT USUALLY IS NOT A GOOD
IDEA TO SWOOSH CDFNTS THROUGH. THE SECONDARY COLD FRONT EXPECTED TO
COME THROUGH OR DISSIPATE ON SATURDAY MORNING STILL LOOKS FAIRLY
TOOTHLESS ATTM.
GIVEN THE FORECAST 850MB TEMPS, WE WILL SIDE WITH THE WARMER END OF
THE ENSEMBLE MEMBERS OF MEX MOS INTO FRIDAY. THEN THERE IS A CLIMO
INFLUENCE WE THINK FOR THE WEEKEND AS THE FCST 850MB TEMPS SUPPORT
MUCH LOWER MAX TEMPS THAN MEX MOS GUIDANCE. THE MODELS MAY BE TOO
CHILLY WITH THE AIR MASS, BUT FOR NOW WE WILL GO BELOW GUIDANCE.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
A COLD FRONT JUST TO OUR NORTHWEST WILL DROP ACROSS THE FORECAST
AREA TONIGHT. SHOWERS AND TSTMS WILL PRECEDE AND ACCOMPANY THE FRONT.
CONDITIONS ARE VFR AHEAD OF THE FRONT, BUT WILL DROP TO MVFR/IFR IN
ANY SHOWER/TSTM ACTIVITY. THE PRECIPITATION THREAT WILL LOWER FROM
NORTH TO SOUTH AFTER MIDNIGHT WITH ONLY A SLIGHT CHANCE REMAINING IN
TE EXTREME SOUTH BY DAYBREAK. WINDS BEHIND THE FRONT WILL BE QUITE
LIGHT, SO ANY AREAS THAT RECEIVE PRECIPITATION COULD HAVE VSBY
RESTRICTIONS IN FOG LATE TONIGHT INTO MONDAY MORNING. THE FRONT WILL
BECOME STATIONARY TO OUR SOUTH MONDAY. EXPECT CONDITIONS TO BECOME
VFR MOST AREAS BY MID OR LATE MORNING, BUT WILL KEEP SLIGHT CHANCE
POPS FOR A SHOWER IN SOUTHERN AREAS. WILL UP THE POPS TO CHANCE FOR
AN AFTERNOON TSTM SOUTHERN AREAS, BUT KEEP NORTHERN SECTIONS DRY.
COULD BE MVFR OR EVEN IFR CONDITIONS IN A FEW SHOWERS, BUT THE
CHANCE OF THAT OCCURRING AT A TAF SITE ARE QUITE LOW.
OUTLOOK...
AS THE FRONTAL ZONE MOVES BACK NORTH INTO AND ACROSS OUR AREA,
THERE COULD BE A MORE PROLONGED RAIN LATE MONDAY NIGHT THROUGH
TUESDAY NIGHT. AS WE GET INTO THE WARM SECTOR, THE PRECIPITATION
WILL BECOME MORE CONVECTIVE. THIS WILL MEAN A THREAT OF SHOWERS
AND TSTMS WEDNESDAY INTO THURSDAY NIGHT. A COLD FRONT WILL THEN
CROSS THE REGION BRINGING AN END TO THE WET WEATHER. HIGH PRESSURE
WITH A FRESH BATCH OF DRY AIR IS THEN FORECAST TO MOVE IN FOR THE
WEEKEND.
&&
.MARINE...
AS THE COLD FRONT TO OUR NORTHWEST APPROACHES, WINDS TODAY HAVE
BEEN AVERAGING 10 TO 15 KT WITH A FEW HIGHER GUSTS. WAVES ON OUR
OCEAN WATERS ARE RUNNING 2 TO 4 FT. THE FRONT WILL DROP SLOWLY
ACROSS OUR WATERS TONIGHT, REACHING THE SOUTHERN AREA MONDAY
MORNING. IT WILL THEN BECOME STATIONARY JUST TO OUR SOUTH BEFORE
TURNING AROUND AND MOVING BACK NORTH AS A WARM FRONT TUESDAY
NIGHT. WINDS WILL BECOME EASTERLY LATE MONDAY INTO TUESDAY NIGHT
BEFORE SWINGING AROUND TO SE OR S WEDNESDAY. THE PRESSURE GRADIENT
WILL TIGHTEN AND WINDS WILL INCREASE TUESDAY. THIS WILL CAUSE
WAVES TO BUILD ALSO AND A SMALL CRAFT ADVISORY MAY BE NEEDED BY
TUESDAY AFTERNOON. SINCE THIS WILL BE OUR 4TH PERIOD, WE WILL
NOT ISSUE THE ADVISORY AT THIS TIME. WINDS AND/OR WAVES COULD
REMAIN AT OR ABOVE SMALL CRAFT ADVISORY CRITERIA ON OUR OCEAN
WATERS UNTIL A COLD FRONT CROSSES THE AREA LATE THURSDAY NIGHT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, May 24, 11:09 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1209 PM EDT SUN MAY 24 2009
NJZ001-007>010-012-013-015-PAZ054-055-060>062-068-069-251600-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-
1209 PM EDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER HAS PLACED THE REGION IN A SLIGHT RISK
FOR SEVERE STORMS THIS AFTERNOON AND INTO THE EVENING. THE
GREATEST RISK FOR SEVERE WEATHER IS EXPECTED TO BE HAIL, ALONG
WITH HEAVY RAIN AND LIGHTNING. HOWEVER, THERE IS ALSO THE
POSSIBILITY OF STRONG OR DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
DEZ001>004-MDZ008-012-015-019-020-NJZ014-016>027-PAZ067-070-071-
251600-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
1209 PM EDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO THE
EVENING. SOME STORMS
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME
ANZ430-431-450>455-251600-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1209 PM EDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 24, 12:56 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
156 PM EDT SUN MAY 24 2009
NJZ001-007-PAZ055-241845-
MONROE PA-SUSSEX NJ-WARREN NJ-
156 PM EDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WILL AFFECT MONROE...SUSSEX AND WARREN
COUNTIES...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE DELAWARE WATER GAP...MOVING SOUTHEAST
AT 5 MPH. THE THUNDERSTORM WILL CONTINUE TO AFFECT EASTERN MONROE
COUNTY AND NORTHERN WARREN COUNTY AS ADDITIONAL STORMS DEVELOP IN
ITS VICINITY AND SPREAD INTO SOUTHERN SUSSEX COUNTY BEFORE 245 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
A TREE WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
IOVINO
Special weather statement, May 24, 1:48 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT SUN MAY 24 2009
NJZ001-007-PAZ055-241945-
MONROE PA-SUSSEX NJ-WARREN NJ-
248 PM EDT SUN MAY 24 2009
...STRONG THUNDERSTORMS CONTINUE TO AFFECT MONROE...SUSSEX AND
WARREN COUNTIES...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EASTERN MONROE COUNTY...NORTHERN WARREN
COUNTY AND SUSSEX COUNTY. THE THUNDERSTORMS WERE MOVING EAST AROUND
15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND IT WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER A TREE WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
IOVINO
Special weather statement, May 24, 2:45 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT SUN MAY 24 2009
NJZ001-242045-
SUSSEX NJ-
345 PM EDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WITH HEAVY RAIN CONTINUES TO AFFECT SUSSEX
COUNTY...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAIN OVER SOUTHERN SUSSEX
COUNTY...NEAR STILLWATER AND SPRINGDALE. THE THUNDERSTORM WAS
DRIFTING EAST AROUND 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORMS...AND IT WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
A TREE WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
IOVINO
Special weather statement, May 24, 3:28 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 PM EDT SUN MAY 24 2009
NJZ008-242130-
MORRIS NJ-
428 PM EDT SUN MAY 24 2009
...STRONG THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER MORRIS
COUNTY...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER MORRIS
COUNTY...NEAR LONG VALLEY AND MOUNT FREEDOM. THE THUNDERSTORMS WERE
DRIFTING EAST AROUND 10 MPH. ADDITIONAL THUNDERSTORMS WILL DEVELOP
IN THE COUNTY DURING THE BALANCE OF THE AFTERNOON.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND IT WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER A TREE WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
IOVINO
Special weather statement, May 24, 3:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 PM EDT SUN MAY 24 2009
NJZ009-010-012-242130-
HUNTERDON NJ-MIDDLESEX NJ-SOMERSET NJ-
441 PM EDT SUN MAY 24 2009
...STRONG THUNDERSTORMS DEVELOPING OVER HUNTERDON...MIDDLESEX AND
SOMERSET COUNTIES...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE COUNTIES OF
HUNTERDON...SOMERSET AND MIDDLESEX. THE THUNDERSTORMS WERE DRIFTING
EAST AROUND 10 MPH. ADDITIONAL THUNDERSTORMS WILL DEVELOP IN THE
AREA DURING THE BALANCE OF THE AFTERNOON.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND IT WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER A TREE WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
IOVINO
Special weather statement, May 24, 4:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
514 PM EDT SUN MAY 24 2009
NJZ001-007>010-012-PAZ054-055-061-062-242230-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE-
LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...JIM THORPE...
STROUDSBURG...ALLENTOWN...BETHLEHEM...EASTON
514 PM EDT SUN MAY 24 2009
...SCATTERED STRONG THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO
AFFECT NORTHERN NEW JERSEY, AND THE POCONO REGION AND LEHIGH VALLEY
IN PENNSYLVANIA INTO THIS EVENING.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS, AND IT WILL CAUSE
FLOODING IN AREAS OF POOR DRAINAGE.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
IOVINO
Lightning, Warren
- When
- May 24, 4:15 PM EST
- Where
- Warren County, 2.74 mi N of Hainesburg
- Injuries
- 4 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.990, -75.072
Four hikers were struck and injured by lightning in the Delaware Water Gap National Recreational Area in Worthington State Forest about one mile south of Sunfish Pond in Pahaquarry Township. Lightning struck the ground first and then traveled to the hikers. Three men and one woman were injured. Two hikers initially were unable to talk after they were struck by lightning. Another hiker suffered a head wound. The injured hikers were taken to Pocono Medical Center in Pennsylvania.
Thunderstorm Wind, Warren
- When
- May 24, 4:53 PM EST
- Where
- Warren County, Belvidere
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -75.080
A few trees and wires were knocked down by a severe thunderstorm in Belvidere. About 500 homes and businesses lost power in Warren and Hunterdon Counties.
Thunderstorm Wind, Warren
- When
- May 24, 5:10 PM EST
- Where
- Warren County, Washington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.770, -74.970
A severe thunderstorm knocked down several trees and wires in Washington Township. About 500 homes and businesses lost power in Warren and Hunterdon Counties.
Thunderstorm Wind, Hunterdon
- When
- May 24, 6:10 PM EST to 6:15 PM EST
- Where
- Hunterdon County, 0.87 mi SW of Quakertown to 1.26 mi WSW of Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.560, -74.940
A severe thunderstorm knocked down several trees and wires across east central Hunterdon County in Franklin, Raritan and Readington Townships. About 500 homes and businesses lost power in Warren and Hunterdon Counties.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
- Flash Flood in South Carolina, May 24, 2009$16,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161355, 161356, 161357, 161358.